AstraZeneca vax now linked to 'transverse myelitis'
ASTRAZENECA, now referred to as Vaxzevria by the Medicines and Healthcare Regulatory Agency (MHRA), has been associated with cases of transverse myelitis - i.e. inflammation of the spinal cord.
As of Wednesday, January 26, transverse myelitis has officially been added to the "warnings and precautions [of] neurological events" section given to healthcare professionals.
The MHRA has assured that cases are "extremely rare" but the reaction can lead to: muscle weakness, localised or radiating back pain, and bladder issues. Furthermore, transverse myelitis can lead to bowel symptoms and changes in sensations.
"A further dose of Vaxzevria should not be given to those who have experienced symptoms of transverse myelitis after a previous dose of this vaccine," the MHRA instructed.
Experts at the Mayo Clinic expanded on inflammation of the spinal cord (transverse myelitis).
The health experts pointed out that the "neurological disorder often damages the insulating material covering nerve cell fibres (myelin)".
As such, the messages that the spinal cord sends throughout the body are disturbed.
"Treatment for transverse myelitis includes medications and rehabilitative therapy," the Mayo Clinic noted.
While "most people" are expected to recover, "at least partially", those with severe attacks may be left with "major disabilities".
The symptoms of transverse myelitis may develop within a few hours to several weeks.
Pain might begin suddenly in the lower back, with shooting pain travelling down the legs, arms, chest or abdomen.
Sometimes "abnormal sensations" arise, such as: numbness, tingling, coldness, or burning.
"Some are especially sensitive to the light touch of clothing or to extreme heat or cold," the Mayo Clinic added.
"You may feel as if something is tightly wrapping the skin of your chest, abdomen or legs."
There may be "heaviness" in the limbs, and you may feel as though you are "dragging one foot".
When it comes to bladder and bowel problems, you might experienced the need to urinate more frequently.
Other issues could be urinary incontinence, difficulty urinating, and constipation.
Anybody experiencing symptoms of transverse myelitis following a Covid vaccination should let their doctor know.
Furthermore, the Yellow Card Scheme provided by the MHRA enables you to report on Covid vaccine side effects.